Taking fluoroquinolones, a class of antibiotics commonly used to treat pneumonia and urinary tract infections, may cause serious blood glucose fluctuations or permanent nerve damage, according to a new study and warning from the US Food and Drug Administration (FDA).
Previous studies have linked the use of fluoroquinolones with an increased risk of tendon rupture or cardiac disturbances in the general population. One drug in this class of medications, gatifloxacin, was pulled from the market in 2006 because it can cause severe fluctuations in blood glucose in patients with and without diabetes. Recently, new data have emerged suggesting blood glucose disturbances may be a class effect, a particular concern for people with diabetes.
Kuehn BM. FDA Warning and Study Highlight Fluoroquinolone Risks. JAMA. 2013;310(10):1014. doi:10.1001/jama.2013.277673
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: